• DocumentCode
    752152
  • Title

    Randomness, arrays, differences and duality

  • Author

    Massey, James L.

  • Author_Institution
    Trondhjemsgade 3, 2TH, Copenhagen, Denmark
  • Volume
    48
  • Issue
    6
  • fYear
    2002
  • fDate
    6/1/2002 12:00:00 AM
  • Firstpage
    1698
  • Lastpage
    1703
  • Abstract
    Random variables that take on values in the finite field of q elements are considered. It is shown that joint distributions of such random variables are equivalently described by the individual distributions of their linear combinations. Random vectors X that are equally likely to take on any row of an arbitrary q-ary rectangular array as their value are treated extensively, together with the random vector ΔX defined as the difference between two independent versions of such a random vector. It is shown that linear combinations of exactly τ of the components of X are always biased toward 0. A quantitative measure βτ, of this bias is introduced and shown to be given by a sum of Krawtchouk polynomials. The vanishing of βτ is shown to be equivalent to the maximal randomness of linear combinations of exactly τ of the components of X as well as of ΔX. When the rows of the original array are the codewords of a q-ary linear code, then the bias βτ coincides with the number of codewords of Hamming weight τ in the dual code. The results of this article generalize certain well-known results such as the MacWilliams\´ (1977) identities and Delsarte\´s (1973) theorem on the significance of the "dual distance" of nonlinear codes
  • Keywords
    linear codes; nonlinear codes; polynomials; random processes; statistical analysis; Delsarte´s theorem; Hamming weight; Krawtchouk polynomials; MacWilliams´ identities; codewords; differences; dual code; dual distance; duality; individual distributions; joint distributions; linear combinations; nonlinear codes; q-ary linear code; random variables; random vector; random vectors; rectangular arrays; Boolean functions; Cryptography; Galois fields; Hamming weight; Information theory; Linear code; Polynomials; Random variables; Terminology; Vectors;
  • fLanguage
    English
  • Journal_Title
    Information Theory, IEEE Transactions on
  • Publisher
    ieee
  • ISSN
    0018-9448
  • Type

    jour

  • DOI
    10.1109/TIT.2002.1003849
  • Filename
    1003849